COVID-19

38 Items

COVID-19

Dear Friends of EJCRIM,
we know that the COVID-19 epidemic is giving you a hard time. Please keep on fighting this virus, your efforts and work are irreplaceable in this very moment.

In order to spread awareness of the various COVID-19 manifestations, EJCRIM is now offering a Fast Track and the waiver of the publication fee for case reports and case series that touch this particular topic. The reports will be quickly peer-reviewed and published for free upon acceptance, so that the all internists and acute medicine doctors can take advantage of the immediate, shared knowledge.

Case reports are the quickest mean to share and to have your peers benefit from (vicarious) experience. Share yours.

The program will be in place until June, 1 2020. COVID-19 articles will be treated as fast track but not all submitted articles will be elegible for the fee waiver. Priority will be given to articles coming from the new epicentre, South America, as per WHO news conference held on Fri 22 May

SUBMIT NOW

Please do not hesitate to reach out to the Editorial Office in case of doubts.

All Items

  • Athina Dimosiari, Dimitrios Patoulias, Theodoros Michailidis, Theodoros Dimitroulas

    Severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2), the cause of coronavirus disease 2019 (COVID-19), is associated with a high incidence of thrombotic complications involving both the arterial and the venous systems. However, concurrent arterial and venous thrombosis is extremely rare. Herein, we present the case of a 75-year-old male patient with severe COVID-19 who developed bilateral renal artery thrombosis and pulmonary embolism during the disease course. To our knowledge, this is the first such case described in the literature.

  • Owais Rahman, Junaid Rasul, Waqas Mahmood, Niamh Logan, Aidan O'Brien

    Paediatric inflammatory multisystem syndrome (PIMS) is associated with SARS-CoV-2 infection in patients aged 19 years or below according to World Health Organization (WHO) criteria. The condition is characterised by fever, inflammation and organ dysfunction. PIMS mimics Kawasaki disease or toxic shock syndrome. As SARS-CoV-2 infection is a global pandemic, clinicians need to be aware of the conditions associated with it.
    We present the case of 18-year-old woman who was admitted with multi-organ failure requiring admission to the intensive care unit. The differential diagnosis included toxic shock syndrome, Kawasaki disease and PIMS. The overall picture fit the criteria for PIMS but the patient had a negative polymerase chain reaction (PCR) test for SARS-CoV-2, which presented additional diagnostic difficulties. As the PCR test was negative, IgG antibodies against SARS-CoV-2 were measured to detect past infection and tested positive. The patient was diagnosed with PIMS as she met the WHO criteria after other differential diagnoses were excluded. She was successfully treated with methylprednisolone and intravenous immunoglobulin (IVIG).

  • Dalia Cuenca, Mercedes Aguilar-Soto, Moises Mercado

    A 57-year-old man presented to the outpatient clinic with tremor, palpitations, weight loss and fatigue 1 week after receiving the first dose of the Oxford-AstraZeneca SARS-CoV-2 vaccine (ChAdOx1 nCoV-19). Laboratory studies showed a suppressed TSH with elevated total and free T4. Thyroid peroxidase and thyroglobulin antibodies were elevated but thyrotropin receptor autoantibodies were indeterminate. Thyroid scintigraphy with technetium Tc-99m pertechnetate revealed increased diffuse, symmetric uptake. The patient was treated with thiamazole 15 mg three times a day and propranolol with resolution of his symptoms and normalization of his thyroid function tests until discontinuation of the antithyroid drug 6 months after symptom onset.

  • Joshua Winston, Kale Munien

    Penile Mondor’s disease is a rare condition characterised by superficial thrombophlebitis of the penis which is usually self-limiting. The cause is often unknown. The AstraZeneca ChAdOx1-S vaccine has been found to cause a hypercoagulable state, which is well documented. This case report describes a man who presented with Mondor’s disease following ChAdOx1-S vaccination with no other risk factors.

  • Ali Al Sbihi, Nouraldeen Manasrah, Dahlia Sano

    We present a case series of three multiple myeloma (MM) patients on lenalidomide for maintenance therapy who were at high risk of coronavirus disease 2019 (COVID-19) complications and mortality. However, our patients had minor symptoms after testing positive for COVID-19 although they were unvaccinated. We think that lenalidomide might have a protective effect against severe COVID-19 symptoms.

  • Filipa David, Joana Rodrigues Morais, Francisca Beires, Helena Greefield, Gonçalo L Fernandes

    COVID-19 emerged in China in late 2019 and quickly spread worldwide. The severe immunomodulation and depletion of lymphocytes caused by the virus and its therapy led to an increase in the incidence of superinfections. COVID-19-associated pulmonary aspergillosis (CAPA) is a new entity with increasing incidence and high associated mortality.

    We present the case of a 68-year-old patient admitted to our ward after recovering from severe COVID-19 pneumonia. Due to worsening of her clinical condition, chest computed tomography was performed and a lung abscess was documented with the identification of Aspergillus niger. Despite therapy with voriconazole, the patient’s condition deteriorated, culminating in her death.

    COVID-19 emerged in China in late 2019 and quickly spread worldwide. The severe immunomodulation and depletion of lymphocytes caused by the virus and its therapy led to an increase in the incidence of superinfections. COVID-19-associated pulmonary aspergillosis (CAPA) is a new entity with increasing incidence and high associated mortality.

    We present the case of a 68-year-old patient admitted to our ward after recovering from severe COVID-19 pneumonia. Due to worsening of her clinical condition, chest computed tomography was performed and a lung abscess was documented with the identification of Aspergillus niger. Despite therapy with voriconazole, the patient’s condition deteriorated, culminating in her death.

  • Murtaza Hussain, Dominic Awuah, Smit Deliwala, Luay Alkotob, Elfateh Seedahmed, Ghassan Bachuwa

    SARS-CoV-2 has infected millions of people worldwide. Its cardiac presentations include myocarditis, arrhythmias and structural heart changes even in young and healthy individuals. The long-term sequelae of these manifestations are unknown. We describe a unique combination of complete heart block and atrial flutter in the setting of COVID-19. SARS-CoV-2 virulence mechanisms can cause fibrosis in the myocardium resulting in loss of sinus node dominance. The paradoxical finding of atrial flutter and complete heart block is very rare. Prompt cardiac evaluation and electrophysiological testing are important. Cardiac magnetic resonance imaging (cMRI) and endomyocardial biopsies are the gold standard investigations. Anticoagulation should be administered until atrioventricular synchrony is achieved.

  • Noel Lorenzo Villalba, Léa Pierre, Javier Guerrero-Niño, Xavier Jannot, Emmanuel Andrès

    An 80-year-old patient was admitted to the internal medicine department for binocular diplopia and hearing loss with sudden onset. The patient had presented with SARS-CoV-2 infection 3 weeks previously and had been admitted to hospital. Complete work-up including autoimmunity, serum and LCR viral serology and MRI did not allow a diagnosis to be established. The hypothesis of a microvascular origin or the previous SARS-CoV-2 infection was considered. The latter was retained in light of the temporal relationship, the absence of other pathologies after exhaustive work-up, and the clinical evolution.

  • Elina Khattab, Eirini Christaki, Constantinos Pitsios

    It is increasingly recognized that SARS-CoV-2 infection and COVID-19 vaccines have been associated with skin disorders, including pityriasis rosea. It has been reported that pityriasis rosea has been triggered by several vaccines, as a rare side-effect. We present two cases of COVID-19 vaccine-induced pityriasis rosea. Skin lesions appeared in a 49-year-old female 8 days after the first dose of the BNT162b2 mRNA vaccine and in a 53-year-old male 7 days after the second dose of the same vaccine. The exanthem was self-limited in both patients over a period of a month.

  • Maryam Ameri, Meysam Abolmaali, Sayed Mohammed Jawad Alwedaie, Mohammad Nabavi, Neda Rahimian, Negin Mahmoodi

    Since the beginning of the COVID-19 pandemic, efforts have been made to design safe and effective vaccines against SARS-CoV-2.
    Numerous vaccines have been designed and tested in limited clinical trials in various countries. Among them, the Sputnik V vaccine has shown a relatively safe profile and, to our knowledge, has no associated major side effects. We describe the case of a 40-year-old female healthcare worker who developed severe persistent eczematous lesions on the second day after she received the first dose of the Sputnik vaccine. The eczematous lesions were refractory to an antihistamine and persisted at the 1 month follow-up. Severe persistent eczematous lesions should be viewed as a potential side effect of vaccination with the Sputnik V vaccine. Moreover, a severe allergic reaction to a COVID-2019 vaccine may indicate the vaccine is ineffective in the recipient.

1-10 of 38